Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this red flag warning at Mar 2, 2024, 1:41 PM CST for Clark County, Scotland County, Missouri; 13 counties in Illinois; 21 counties in Iowa. It took effect at Mar 3, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2024, 1:41 PM CST (19:41 UTC)
- In effect from
- Mar 3, 2024, 9:00 AM CST
- Expired
- Mar 3, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
All 36 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591 WWUS83 KDVN 021941 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 141 PM CST Sat Mar 2 2024 ...Very high to extreme fire danger Sunday... .Very warm, windy and dry conditions will be seen across much of the area on Sunday. Minimum humidity levels will drop around to below 35 percent. These low humidity levels combined with a very dry ground and dried or dead vegetation will result in very high to extreme fire conditions. IAZ040-051-052-063-064-076-077-087-098-MOZ009-030345- /O.NEW.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Buchanan-Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson- Van Buren-Scotland- 141 PM CST Sat Mar 2 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY FOR VERY HIGH TO EXTREME FIRE CONDITIONS ACROSS PORTIONS OF EASTERN IOWA AND NORTHEAST MISSOURI... The National Weather Service in Quad Cities has issued a Red Flag Warning for very high to extreme fire conditions, which is in effect from 9 AM to 6 PM CST Sunday. * TIMING...9 AM to 6 PM. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 30 percent. * IMPACTS...Any fires will spread rapidly and be very difficult to control in these dangerous conditions. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
6 follow-up statements
928 WWUS83 KDVN 022339 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 539 PM CST Sat Mar 2 2024 ...Very High to Extreme Fire Weather Conditions Sunday... .Very warm temperatures, windy conditions and dry fuels will lead to extreme fire weather conditions Sunday morning into the afternoon. If a fire were to start, it would exhibit extreme fire behavior making containment difficult! IAZ041-042-053-054-065>068-078-088-089-099-ILZ015-024-025-034- MOZ010-030745- /O.EXA.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Delaware-Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott- Louisa-Henry IA-Des Moines-Lee-Rock Island-Mercer-Henderson- Hancock-Clark- 539 PM CST Sat Mar 2 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY FOR PORTIONS OF EASTERN IOWA, NORTHEAST MISSOURI AND NORTHWEST ILLINOIS... The National Weather Service in Quad Cities has issued a Red Flag Warning which is in effect from 9 AM to 6 PM CST Sunday. * TIMING...9 AM to 6 PM. * WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 37 percent. * IMPACTS...Any fires will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ040-051-052-063-064-076-077-087-098-MOZ009-030745- /O.CON.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Buchanan-Benton-Linn-Iowa-Johnson-Keokuk-Washington-Jefferson- Van Buren-Scotland- 539 PM CST Sat Mar 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY ACROSS PORTIONS OF EASTERN IOWA AND NORTHEAST MISSOURI... * TIMING...9 AM to 6 PM. * WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 35 percent. * IMPACTS...Any fires will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
851 WWUS83 KDVN 030414 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 1014 PM CST Sat Mar 2 2024 ...Very High to Extreme Fire Weather Conditions Sunday... .Very warm temperatures, windy conditions and dry fuels will lead to extreme fire weather conditions Sunday morning into the afternoon. If a fire were to start, it would exhibit extreme fire behavior making containment difficult! IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024-025- 034-MOZ009-010-031215- /O.CON.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Hancock-Scotland-Clark- 1014 PM CST Sat Mar 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY... * TIMING...9 AM to 6 PM. * WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 31 percent. * IMPACTS...Any fires will likely spread rapidly and be very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
021 WWUS83 KDVN 030828 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 228 AM CST Sun Mar 3 2024 ...Critical Fire Weather Conditions Today... .Record warm temperatures in the 70s, windy conditions, and dry vegetation will lead to Critical fire weather conditions through the afternoon. Forecast GFDI values are in the extreme category which means if a fire were to start, it would spread rapidly and exhibit extreme behavior making containment very dangerous! ILZ001-002-007-009-016>018-026-035-031700- /O.EXA.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Warren-McDonough- 228 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * TIMING...9 AM to 6 PM. * WINDS...South 20 to 25 mph with gusts around 40 mph. * RELATIVE HUMIDITY...As low as 30 to 40 percent. * IMPACTS...If grass fires were to start, they would spread rapidly and be very dangerous to try to contain. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024-025- 034-MOZ009-010-031700- /O.CON.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Hancock-Scotland-Clark- 228 AM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * TIMING...9 AM to 6 PM. * WINDS...South 20 to 25 mph with gusts around 40 mph. * RELATIVE HUMIDITY...As low as 25 to 35 percent. * IMPACTS...If grass fires were to start, they would spread rapidly and be very dangerous to try to contain. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
361 WWUS83 KDVN 031421 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 821 AM CST Sun Mar 3 2024 ...Critical Fire Weather Conditions Today... .Record warm temperatures in the 70s, windy conditions, and dry vegetation will lead to Critical fire weather conditions through the afternoon. Forecast GFDI values are in the extreme category which means if a fire were to start, it would spread rapidly and exhibit extreme behavior making containment very dangerous! IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-032230- /O.CON.KDVN.FW.W.0002.240303T1500Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 821 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * TIMING...9 AM to 6 PM. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 to 35 percent. * IMPACTS...If grass fires were to start, they would spread rapidly and be very dangerous to try to contain. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
284 WWUS83 KDVN 032015 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 215 PM CST Sun Mar 3 2024 ...Critical Fire Weather Conditions Today... .Record warm temperatures in the 70s, windy conditions, and dry vegetation will lead to Critical fire weather conditions through the afternoon. Forecast GFDI values are in the extreme category which means if a fire were to start, it would spread rapidly and exhibit extreme behavior making containment very dangerous! IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040000- /O.CON.KDVN.FW.W.0002.000000T0000Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 215 PM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM THIS EVENING... * TIMING...Through 6 PM. * WINDS...South 20 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 to 35 percent. * IMPACTS...If grass fires were to start, they would spread rapidly and be very dangerous to try to contain. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
684 WWUS83 KDVN 032359 RFWDVN URGENT - FIRE WEATHER MESSAGE National Weather Service Quad Cities IA IL 559 PM CST Sun Mar 3 2024 ...RED FLAG WARNING HAS EXPIRED... Decreasing winds and increasing humidity has allowed GFDI values to decrease out of Extreme Conditions. Thus, the fire danger will continue to decrease through sunset. IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040100- /O.EXP.KDVN.FW.W.0002.000000T0000Z-240304T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 559 PM CST Sun Mar 3 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EASTERN IOWA AND NORTHWEST AND WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI... Winds will continue to decrease and relative humidity will also increase, therefore the Red Flag Warning has been allowed to expire at 6 pm. $$ Gunkel
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Mar 2, 10:56 AM CST, 2 hours 45 minutes earlier. Its key messages:
- Elevated to Critical fire weather conditions are expected this weekend. A Red Flag Warning may be needed on Sunday.
- Record to near record highs are forecast on Sunday, along with strong southerly winds of 30 - 40 mph.
- The next chance for rain comes in Sunday night through Monday night associated with a cold front.
Area forecast discussion, Mar 2, 10:56 AM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1056 AM CST Sat Mar 2 2024 .KEY MESSAGES... - Elevated to Critical fire weather conditions are expected this weekend. A Red Flag Warning may be needed on Sunday. - Record to near record highs are forecast on Sunday, along with strong southerly winds of 30 - 40 mph. - The next chance for rain comes in Sunday night through Monday night associated with a cold front. && .SHORT TERM /THROUGH SUNDAY/... Issued at 330 AM CST Sat Mar 2 2024 Overview: A powerful Pacific jet (~150 kts at 300mb) plowing into California and the Central Rockies will lead to lee-side cyclogenesis across the Northern Plains early in the weekend. Downstream of the surface low, strong low to mid-level warm air advection will overspread the Midwest. Models are showing 850mb temperatures eclipsing +14 C by Saturday night into Sunday across much of Iowa and Illinois, which is 2-3 standard deviations above the climatological mean (per NAEFS)! Anomalous early March warmth, the ongoing drought, and gusty south winds will set the stage for Elevated to Critical fire weather conditions through the weekend, with Sunday as the primary concern due to stronger winds (30 to 40 mph) and lower afternoon relative humidity (see the Fire Weather section for details). Today Breezy and warm today with highs in the low/mid 60s. All-in-all a beautiful day by early March standards. There is an elevated fire weather threat due to the dry conditions and gusty winds (20-30 mph). It is recommended to avoid burning today, especially from the late morning through the late afternoon. Tonight through Sunday Confidence is high on max temps reaching record to near record highs. The NBM has remained consistent with lower 70s in the northeast to mid/upper 70s across most of the outlook area. (see Climate Section for March 3rd and 4th daily records). The strength of the 925mb low-level jet is forecast to peak late Saturday night into Sunday morning before decreasing significant into Sunday afternoon. Southerly winds may reach near wind advisory criteria early Sunday morning before coming down slightly through midday and then some potential to increase again mid/late afternoon, coinciding with max diurnal boundary layer mixing. It looks like this event will be close to occasionally hitting wind advisory criteria (45 mph wind gusts and/or sustained at 30 mph), so we'll have to re-evaluate in later shifts and consider potential for a headline, or at the least cover the period with Special Weather Statements. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 330 AM CST Sat Mar 2 2024 Sunday Night and Monday A cold front will move into the Upper Mississippi Valley and Western Great Lakes region later Sunday into Monday, bringing a chance for scattered showers and thunderstorms. The global models are in better agreement on the cold front slowing down as it moves through the Mid to Upper Mississippi Valley, which will lead to increased chances for appreciable rainfall. Following suit is the NBM now showing 40-60% chances for 0.25" or more of rainfall in counties along and east of the Mississippi River. We will take any moisture we can get in this ongoing drought! A few strong storms could form mainly in the east and southeast sections as models are showing sufficient instability (SBCAPE 1000+ J/kg). However, the details remain unclear this far out. Tuesday On After the early week system moves through, we'll be in between weather systems and can expect above normal temperatures and mainly dry conditions through Thursday. Models are then hinting at an active pattern developing late next week as a mid-level trough shifts out of the Southwest U.S. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 1055 AM CST Sat Mar 2 2024 VFR conditions will prevail over the next 24 hours with winds out of the south gusting to around 30 kts by Sunday morning. In addition, LLWS will be a concern at all terminals this evening into tonight as a strong 40-60 kt southwesterly LLJ develops around 2000 ft AGL. && .FIRE WEATHER... Issued at 330 AM CST Sat Mar 2 2024 Well above normal temperatures to near record highs, ongoing moderate to extreme drought conditions, abundance of dried and dormant vegetation, and increasing southerly winds will lead to Elevated to Critical fire weather conditions this weekend -- especially on Sunday. One notable change for Sunday is forecast winds during the afternoon have come down slightly, so have held off on issuing fire weather headlines with this update. This is likely related to timing of the strongest low-level jet (925mb) winds crossing the area late Saturday night into Sunday morning, then weakening by Sunday afternoon. Thus, the strongest surface wind gusts may be Sunday morning (40+ mph). GFDI (Grassland Fire Danger Index) values have also come down slightly, but still remain in the Very High to Extreme category through Sunday afternoon. Min relative humidity values Sunday afternoon range from near 30% in the west to 45% in the east, a bit higher than the typical 20 - 25% associated with most Red Flag Warnings. Yet, strong surface winds can play more of a role in leading to Critical fire weather conditions in situations where the RH is a little on the high side. Additionally, deep boundary layer mixing Sunday afternoon may cause surface dewpoints to mix out lower than currently forecast, which could result in min humidity values around 10% lower than currently forecast. A headline may eventually be needed but will let the day shift take another look at the latest forecast data before making a decision. && .CLIMATE... Issued at 330 AM CST Sat Mar 2 2024 Record High Temperatures March 3: KBRL: 78/1983 KCID: 71/1983 KDBQ: 68/1983 KMLI: 76/1983 March 4: KBRL: 72/1992 KMLI: 71/1992 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Speck FIRE WEATHER...Uttech CLIMATE...Uttech
Hazardous weather outlook, Mar 2, 3:53 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 353 AM CST Sat Mar 2 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 353 AM CST Sat Mar 2 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Elevated fire weather conditions are expected today due to the dry conditions and gusty south winds of 20 to 30 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Critical fire weather conditions are expected on Sunday. The primary concern is for fires to spread out of control through dried and dormant vegetation, mainly grassland. Additionally, strong southerly winds are forecast on Sunday with peak gusts between 35 to 45 mph. Scattered thunderstorms are possible Monday afternoon mainly in the counties along and east of the Mississippi River. The potential for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Uttech
Nearby
Red Flag Warnings in Iowa, 2024Red Flag Warnings in Illinois, 2024Red Flag Warnings in Missouri, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.